REPORT OF A CASE
A 53-year-old man with acute myelogenous leukemia presented with a 2-day history of asymptomatic, erythematous, nonpurpuric papules on his back and lower extremities (Fig 1). Three weeks before the eruption the patient had undergone induction chemotherapy with high-dose cytarabine.A biopsy specimen was obtained from a lower-extremity erythematous papule. Routine histopathologic examination demonstrated a moderate infiltrate of neutrophils and histiocytes within and around the eccrine secretory coils (Fig 2). Abundant mucin was noted within the epithelium of the eccrine secretory coils and the periadnexal areas. A colloidal iron stain of the tissue confirmed our clinical impression (Fig 3). Special stains for acid-fast bacilli, bacteria, and fungi were negative.What is your diagnosis?
Neutrophilic eccrine hidradenitis.
The differential diagnosis of erythematous papules and nodules in patients with acute leukemia includes bacterial or fungal sepsis, leukemia cutis, Sweet's syndrome, and drug eruptions. Histologie examination of such
Scherbenske JM, Benson PM, Lupton GP. Asymptomatic Erythematous Papules in a Leukemic Patient. Arch Dermatol. 1990;126(4):531-532. doi:10.1001/archderm.1990.01670280115023